Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
November 27, 2001
Daily Care, Hypoglycemia
Question from Ames, Iowa, USA:
Our eight year old daughter, diagnosed with type 1 diabetes eight months ago, seems to be very sensitive to Humalog and other insulins, especially NPH. She currently is on Ultralente because of her sensitivity to NPH sensitivity and its unpredictability. She monitors eight or more times a day, but still has lows weekly. We count carbs and measure as accurately as possible. 1 unit of Humalog per 15 grams is too much, yet 1 unit per 20 grams is often not enough. It seems extremely difficult to stay within her target range of 100-180 mg/dl [5.6-10mmol/L]. A 12 gram snack of crackers for example may raise her sometimes more than 200 mg/dl [11.1 mmol/L]. Often times nothing makes sense. I am concerned about the lows, even though she has never had a severe reaction. How damaging are these lows (occasional 40's [mg/dl, 2.2 mmol/L]) to her developing brain if they have not progressed into a severe reaction?
As a physician with over 25 years experience treating diabetes, I have not been able to use Ultralente very well. It just seems to do it’s own thing; acting here and there without any good predictable pattern, causing highs and lows as a consequence. I have had just the opposite experience with Lantus (insulin glargine) which seems to work as a true basal (as advertised). The Humalog just seems to be a sensitivity issue, because you cannot predict the timing of the NPH or U insulin.
Talk to your daughter’s doctor.
[Editor’s comment: Since our ability to mimic pancreatic function is limited, it goes without saying that all people with type�1 will experience occasional lows. A few low blood sugars, even in the range of 40 mg/dl [2.2 mmol/L] should not present a problem. It is also possible that some of the fluctuation is occurring because your daughter is still in her honeymoon, and her own pancreas is putting out insulin at the wrong time. However, it would be best to find a insulin regimen that causes less fluctuation than your daughter is experiencing. If the Ultralente is not split into two doses (given about 12 hours apart), you might try doing that or try Dr Deeb’s suggestion. Another option would be an insulin insulin pump.
There are numerous regimens that can be tried. You need to discuss all options with your daughter’s diabetes team.